Scholion.ai

An Allocation Problem with Applications to Operations Research and Statistics

Samuel Zahl

Operations Research · 1963 · Volume 11 · Issue 3

DOI: 10.1287/opre.11.3.426

Abstract

A considerable number of problems in operations research and statistics have the following form maximize ∫ f [ x , y ( x )] dx subject to ∫ g [ x , y ( x )] dx = constant with respect to bounded y ( x ). We give a necessary and sufficient condition for a maximizing function under fairly weak restrictions and prove its existence. The solution is applied to a general version of B. O. Koopman's search problem, and to the Neyman, Pearson lemma of statistics. We also show that in the discrete version of this problem, where x is replaced by an index and sums replace integrals, our condition is sufficient but not necessary and give, as illustration of the sufficiency, a solution to an assignment problem.

Enable JavaScript for citation tools and additional paper interactions.